Last week I saw my psychiatrist and finally won the argument on antidepressants. I’ve wanted to reduce them for quite some months now, but have always been talked out of it by the people who supposedly know better. While I am confident they understand how the drugs work and their interactions, I’m not so sure they competently measure the success of this kind of treatment.
I’ve been taking Mirtazapine for almost two years now. There are a number of reasons why I want to stop.
- There is no evidence that it works to reduce the symptoms of my depression.
- The longer I take it for, the harder it will be to eventually come off it.
- It gives me terrible food cravings that have caused me to gain weight.
- I hate taking pills every day. It’s a constant reminder that I am not well.
- I want to know who I am without medication, whether there is something left of my old self.
- If I’m totally honest, I’m also just curious to see what happens (yes I know that’s stupid).
I came across a really useful article from the Royal College of Psychiatrists today. They ran some research into patients’ antidepressant withdrawal experiences and produced this interesting summary on the various effects of reducing different drugs. The article also included some advice on the process, which I wanted to share here for anyone thinking of stopping taking antidepressants.
Plan and make an informed decision
- Discuss the options with your doctor
- Be aware of possible withdrawal or return of depression
- Make a plan and choose a good time
- Decide the speed of reduction
- Who will you contact if there are problems?
- Seek support from friends and family
- Work – will you need some time off?
Take care over the process
- Reduce slowly
- Stay in touch with your doctor
- Be prepared to stop the reduction or increase your dose again if needed
- Keep a diary of your symptoms and drug doses.
- If treatment has lasted less than 8 weeks, stopping over 1-2 weeks should be OK
- After 6-8 months treatment, taper off over 6-8 weeks
- If you have been on maintenance treatment, taper more gradually: e.g. reduce the dose by not more than ¼ every 4-6 weeks.
I’m a week into taking half my usual dose. So far the only change I’ve noticed is that the lower dose is more sedating, so I’ve had trouble waking up in the mornings. I’m sure there will be more to deal with as my brain adjusts to the changes.
I would be really interested to hear about your experiences of withdrawing from meds; how long it took, whether it was a success, and if being without drugs is better or worse. Any advice would be most appreciated!
Photo: Rob Ireton, Creative Commons.